All Title Author
Keywords Abstract


Unusual Clinical Presentation of Ethylene Glycol Poisoning: Unilateral Facial Nerve Paralysis

DOI: 10.1155/2013/460250

Full-Text   Cite this paper   Add to My Lib

Abstract:

Ethylene glycol (EG) may be consumed accidentally or intentionally, usually in the form of antifreeze products or as an ethanol substitute. EG is metabolized to toxic metabolites. These metabolites cause metabolic acidosis with increased anion gap, renal failure, oxaluria, damage to the central nervous system and cranial nerves, and cardiovascular instability. Early initiation of treatment can reduce the mortality and morbidity but different clinical presentations can cause delayed diagnosis and poor prognosis. Herein, we report a case with the atypical presentation of facial paralysis, hematuria, and kidney failure due to EG poisoning which progressed to end stage renal failure and permanent right peripheral facial nerve palsy. 1. Introduction Ethylene glycol (EG) may be consumed accidentally or intentionally, usually in the form of antifreeze products or as an ethanol substitute. It is converted by alcohol dehydrogenase to active metabolites in the liver, and these metabolites cause metabolic acidosis with increased anion gap, renal failure, hypocalcemia, oxaluria, and damage to the central nervous system and cranial nerves [1–3]. Diagnosis of EG poisoning could be a challenge due to altered mental status and lack of poisoning history. While metabolic acidosis with increased anion gap is common, osmolar gap resolves within 24 to 72 hours as the EG is metabolized to toxic metabolites. Early initiation of treatment can reduce the mortality, and morbidity but different presentations especially with delayed cases could be a problem, so patients with acute renal failure require more attention [4]. In cases of renal failure with the suspicion of EG poisoning, kidney biopsy should be considered promptly. Histological examination of renal tissue often reveals widespread necrosis of the tubular epithelium and deposition of a multitude of doubly refractile oxalate crystals in the distal tubules and collecting ducts [5, 6]. Herein, we report a case with the atypical presentation of facial paralysis, hematuria, and kidney failure due to EG poisoning. 2. Case Report A 25-year-old man was admitted to the emergency department of our university hospital with sudden onset of nausea, vomiting, slight mental disability, and abdominal pain. Cardiovascular, respiration, and gastrointestinal system examination findings were normal. The neurological examinations of the cranial nerves and limbs were normal. He was clinically dehydrated. On the first day of his admission, laboratory studies revealed a BUN level of 35?mg/dL, creatinine level of 3.17?mg/dL, calcium level of

References

[1]  D. Jacobsen and K. E. McMartin, “Antidotes for methanol and ethylene glycol poisoning,” Journal of Toxicology, vol. 35, no. 2, pp. 127–143, 1997.
[2]  G. F. Grauer, M. A. Hull Thrall, B. A. Henre, and J. J. Hjelle, “Comparison of the effects of ethanol and 4-methylpyrazole on the pharmacokinetics and toxicity of ethylene glycol in the dog,” Toxicology Letters, vol. 35, no. 2-3, pp. 307–314, 1987.
[3]  D. Jacobsen and K. E. McMartin, “Methanol and ethylene glycol poisonings: mechanism of toxicity, clinical course, diagnosis and treatment,” Medical Toxicology and Adverse Drug Experience, vol. 1, no. 5, pp. 309–334, 1986.
[4]  S. M. S. Ting, I. Ching, H. Nair, G. Langman, V. Suresh, and R. M. Temple, “Early and late presentations of ethylene glycol poisoning,” The American Journal of Kidney Diseases, vol. 53, no. 6, pp. 1091–1097, 2009.
[5]  A. A. Roscher, “A new histochemical method for the demonstration of calcium oxalate in tissues following ethylene glycol poisoning,” The American Journal of Clinical Pathology, vol. 55, no. 1, pp. 99–104, 1971.
[6]  P. Pizzolato, “Histochemical recognition of calcium oxalate,” The Journal of Histochemistry and Cytochemistry, vol. 12, pp. 333–336, 1964.
[7]  D. Warrell, T. M. Cox, J. D. Firth, and E. J. Benz, Oxford Textbook of Medicine, Oxford University Press, 2004.
[8]  L. Spillane, J. R. Roberts, and A. E. Meyer, “Multiple cranial nerve deficits after ethylene glycol poisoning,” Annals of Emergency Medicine, vol. 20, no. 2, pp. 208–210, 1991.
[9]  H. Marczyńska-Wolańska, T. Hasiec, and A. Ksiazek, “Bilateral peripheral facial nerve palsy in acute poisoning with ethylene glycol,” Polski Tygodnik Lekarski, vol. 44, no. 46–48, pp. 965–976, 1989.
[10]  F. Baldwin and H. Sran, “Delayed ethylene glycol poisoning presenting with abdominal pain and multiple cranial and peripheral neuropathies: a case report,” Journal of Medical Case Reports, vol. 21, no. 4, p. 220, 2010.
[11]  T. J. M. Tobé, G. B. Braam, J. Meulenbelt, and G. W. van Dijk, “Ethylene glycol poisoning mimicking Snow White,” The Lancet, vol. 2, no. 359, pp. 444–445, 2002.

Full-Text

comments powered by Disqus